Alert archive / Minnesota / Gale Watches in 2021

Gale Watch 13, NWS Duluth, MN

December 18, 2021

NWS Duluth, MN issued this gale watch at Dec 18, 2021, 3:27 PM CST. It took effect at Dec 19, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 3:27 PM CST (21:27 UTC)
In effect from
Dec 19, 2021, 6:00 PM CST
Expired
Dec 18, 2021, 9:28 PM CST
In force
Issued by
NWS Duluth, MN

The text

As transmitted.

799 
WHUS73 KDLH 182127
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
327 PM CST Sat Dec 18 2021

LSZ140>143-191045-
/O.NEW.KDLH.GL.A.0013.211220T0000Z-211220T1000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
327 PM CST Sat Dec 18 2021

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE SUNDAY
NIGHT...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and
  waves 6 to 9 ft possible. The wind will become west later Sunday
  night.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Silver Bay Harbor to Two Harbors MN.

* WHEN...From Sunday evening through late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LSZ121-144>148-150-191045-
/O.NEW.KDLH.GL.A.0013.211220T0000Z-211220T1000Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
327 PM CST Sat Dec 18 2021

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE SUNDAY
NIGHT...

* WHAT...Southwest winds 15 to 25 kt with gales around 35 kt and
  waves 3 to 6 ft possible. Winds will become west later Sunday 
  night.

* WHERE...Portions of Lake Superior. 

* WHEN...From Sunday evening through late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
1 follow-up statement
891 
WHUS73 KDLH 190328
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
928 PM CST Sat Dec 18 2021

LSZ140>143-191530-
/O.NEW.KDLH.SC.Y.0114.211219T1600Z-211219T2200Z/
/O.UPG.KDLH.GL.A.0013.211220T0000Z-211220T1000Z/
/O.NEW.KDLH.GL.W.0020.211219T2200Z-211220T0900Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
928 PM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 4 PM CST SUNDAY...
...GALE WARNING IN EFFECT FROM 4 PM SUNDAY TO 3 AM CST MONDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 40 kt and waves 6 to 9 ft expected. For the Small 
  Craft Advisory, south winds 15 to 20 kt with gusts up to 30 kt 
  and waves 3 to 6 ft expected.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Silver Bay Harbor to Two Harbors MN.

* WHEN...For the Gale Warning, from 4 PM Sunday to 3 AM CST 
  Monday. For the Small Craft Advisory, from 10 AM to 4 PM CST 
  Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ121-144>148-150-191530-
/O.NEW.KDLH.SC.Y.0114.211219T1600Z-211219T2200Z/
/O.UPG.KDLH.GL.A.0013.211220T0000Z-211220T1000Z/
/O.NEW.KDLH.GL.W.0020.211219T2200Z-211220T0900Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
928 PM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 4 PM CST SUNDAY...
...GALE WARNING IN EFFECT FROM 4 PM SUNDAY TO 3 AM CST MONDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 35 kt and waves 3 to 6 ft expected. For the Small 
  Craft Advisory, south winds 15 to 20 kt with gusts up to 30 kt 
  and waves 1 to 4 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...For the Gale Warning, from 4 PM Sunday to 3 AM CST 
  Monday. For the Small Craft Advisory, from 10 AM to 4 PM CST 
  Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Dec 18, 3:27 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 18, 3:27 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
327 PM CST Sat Dec 18 2021

.DISCUSSION...(This evening through Friday)
Issued at 327 PM CST Sat Dec 18 2021

Light snow or flurries are expected into Monday morning. Low
pressure will bring snow to portions of the region Tuesday with a
few more opportunities for precipitation into next week including
around Christmas.

High pressure was nosing into the Northland this afternoon but
clouds were widespread along with snow showers or flurries. The
amount of clearing tonight is still in question and as long as these
lower clouds are around, flurries or light snow showers will
continue. We held onto clouds/flurries/light snow longer into this
evening. There will be some lake effect snow along the snowbelt of
Ashland/Iron Counties but winds do back through the night and
little accumulation is expected. Some light lake effect snow may
work up the North Shore late tonight as winds continue to back to
southerly. An area of low pressure will track north of Minnesota
and Lake Superior Sunday into Sunday night with a cold front
moving through the region. There may be some light snow in far
northern Minnesota Sunday into Sunday evening and even a brief
period of light freezing drizzle/rain. Little impact is expected
from this. Gusty southerly winds will occur ahead of the cold
front Sunday. Behind the cold front, colder air will move in and
light snow or flurries will be possible. Highs Sunday will climb
into the twenties but drop back into the single digits or teens
over northern Minnesota on Monday.

Another area of low pressure will move through the region Tuesday
along with a stronger northern stream shortwave. This low will bring
a chance for light snow to much of the Northland with accumulations
of 1 to 4 inches expected at this time. The higher amounts will be
north of Highway 2 in Minnesota. This clipper system will have
colder air associated with it and it's possible some higher snowfall
totals may result due to higher snow to liquid ratios. GFS
soundings show a deep layer in the max dendritic growth zone so we
may be too low our snow ratios.

Plenty of uncertainty exists from mid-week into late next week. All
the models show a deep upper trough moving onto the West Coast
Thursday but they differ in the strength and track of shortwaves
coming out the trough. Despite these differences, there is
continuity among the models of some system mid to late week
affecting the Northland. There remains a concern for precipitation
on or around Christmas Day. The global models all point toward
warmer air moving back into the region with any area of low pressure
bringing precipitation type concerns with any storms. At this time,
we just have relatively low POPs for snow Friday and Saturday due
to the uncertainty. The bottom line is we are in wait and see
mode for late next week so check back frequently for updates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1105 AM CST Sat Dec 18 2021

Widespread MVFR ceilings were occurring across the Northland along
with periodic light snow showers or flurries reducing the
visibility to 1 to 5 miles. An upper trough will exit the region
this afternoon but the clouds and light snow will hang on longer.
We do expect some clearing late today into tonight for a time
before clouds once again increase as a cold front and low pressure
system approach the region late in the period. We expect those
ceilings will be VFR through late Sunday morning. Confidence in
the ceiling forecast isn't very high as there are mixed signals
among the guidance in the amounts of low level drying.

&&

.MARINE...
Issued at 327 PM CST Sat Dec 18 2021

High pressure will move through the region tonight keeping winds
less than 15 knots. Winds will back overnight to southerly then
increase on Sunday ahead of an area of low pressure and cold
front. Southerly winds from 15 to 25 knots with higher gusts will
develop through the day, peaking during the evening and overnight
hours Sunday. Winds will veer to west to northwest late Sunday
night into Monday decreasing Monday into Monday night. Gales will
be possible Sunday night and we issued a Gale Watch for all of the
nearshore areas. Conditions hazardous for small craft will
develop ahead of any gales and Small Craft Advisories will likely
be needed Sunday afternoon with possible Gale Warnings Sunday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   4  26  10  16 /  10  10  10  10
INL  -3  24   1   7 /  10  30  20  10
BRD   1  26   8  15 /   0  10  10  10
HYR   3  27  16  23 /  10  10  10  10
ASX   8  30  18  24 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Watch from Sunday evening through late Sunday night for
     LSZ121-140>148-150.

&&

DISCUSSION...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Dec 18, 4:00 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
400 AM CST Sat Dec 18 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
400 AM CST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Light snow or flurries will continue through mid-morning.
Snowfall amounts will mostly be from a dusting to around an inch,
with locally higher amounts possible in areas that receive Lake
Effect snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another chance of snowfall will coming in late Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

LSZ121-140>148-150-191000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
400 AM CST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southwest winds will increase ahead of a low pressure system on
Sunday then veer to westerly Sunday night. Conditions will likely
become hazardous, especially for small craft. Small Craft
Advisories will likely be needed later Sunday into Monday.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Gale Watches in Minnesota, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.